Alert archive / Kansas / Severe Thunderstorm Warnings in 2008

Severe Thunderstorm Warning 1, NWS Topeka, KS

January 8, 2008Anderson County, Franklin County, Kansas

NWS Topeka, KS issued this severe thunderstorm warning at Jan 8, 2008, 12:26 AM CST for Anderson County, Franklin County, Kansas. It was in force for 34 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jan 8, 2008, 12:26 AM CST (06:26 UTC)
Expired
Jan 8, 2008, 1:00 AM CST
In force
34 min
Issued by
NWS Topeka, KS
Area
Storm-based polygon

Counties Anderson County, KS, Franklin County, KS

The radar

The Pleasant Hill radar (KEAX), 98 km from the middle of the area, began a volume at 06:28 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jan 8, 12:40 AM CSTTSTM WND DMG1 Wsw Garnett, KSDELAYED REPORT. AN ESTIMATED 60 MPH THUNDERSTORM WIND GUST BLEW A METAL CARPORT FROM ITS BASE AND KNOCKED OVER A SHORT WOODEN FENCE. SEVERAL TREE LIMBS APPROXIMATELY 6 INCHES IN DIAMETER WERE ALSO NOTED TO HAVE BEEN BROKEN OFF ALONG THE ROAD WEST OF THE FARM.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 14 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Topeka, KS (KTOP), launched 00:00Z, 6.4 hours before the alert went out and 84 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Topeka, KS at 00:00Z on 2008-01-08Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Topeka, KS at 00:00Z on 2008-01-08The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 177 square meters per square second.1939587897117Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1432 m above ground
0-6 km bulk shear
56 kt
0-1 km storm-relative helicity
177 m²/s²
0-3 km storm-relative helicity
212 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS53 KTOP 080629
SVRTOP
KSC003-059-080700-
/O.NEW.KTOP.SV.W.0001.080108T0626Z-080108T0700Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE TOPEKA KS
1226 AM CST TUE JAN 8 2008

THE NATIONAL WEATHER SERVICE IN TOPEKA HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  ANDERSON COUNTY IN EAST CENTRAL KANSAS...
  SOUTHEASTERN FRANKLIN COUNTY IN EAST CENTRAL KANSAS...

* UNTIL 100 AM CST

* AT 1225 AM CST...A TRAINED WEATHER SPOTTER MEASURED SUSTAINED      
  WINDS OF 76 MPH 6 MILES NORTH OF WESTPHILIA. NATIONAL WEATHER      
  SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM CAPABLE OF   
  PRODUCING DESTRUCTIVE WINDS IN EXCESS OF 70 MPH. THIS STORM WAS    
  LOCATED 5 MILES NORTHWEST OF GARNETT...OR ABOUT 21 MILES SOUTH OF  
  OTTAWA...MOVING NORTHEAST AT 50 MPH.

* LOCATIONS IMPACTED INCLUDE...
  RICHMOND...
  GREELEY...
  LANE...
  RANTOUL...

STAY TUNED TO WEATHER RADIO OR LOCAL MEDIA OUTLETS FOR THE LATEST
SEVERE WEATHER INFORMATION.

LAT...LON 3817 9543 3838 9550 3859 9506 3843 9505
      3840 9506 3839 9504 3825 9505 3810 9524
TIME...MOT...LOC 0626Z 232DEG 38KT 3833 9532

$$

BLAIR
2 follow-up statements
000 
WWUS53 KTOP 080644
SVSTOP

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE TOPEKA KS
1242 AM CST TUE JAN 8 2008

KSC003-059-080700-
/O.CON.KTOP.SV.W.0001.000000T0000Z-080108T0700Z/
FRANKLIN-ANDERSON-
1242 AM CST TUE JAN 8 2008

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 100 AM CST
FOR NORTHEASTERN ANDERSON AND SOUTHEASTERN FRANKLIN COUNTIES...

AT 1242 AM CST...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING DAMAGING WINDS IN
EXCESS OF 60 MPH. THIS STORM WAS LOCATED 4 MILES NORTHWEST OF 
GREELEY...OR ABOUT 15 MILES SOUTH OF OTTAWA...MOVING NORTHEAST AT 50 
MPH.

LOCATIONS IMPACTED INCLUDE...
RANTOUL.
GREELEY.

THIS IS A DANGEROUS STORM. IF YOU ARE IN ITS PATH...PREPARE 
IMMEDIATELY FOR DAMAGING WINDS AND DEADLY CLOUD TO GROUND LIGHTNING. 
FOR YOUR SAFETY...REMAIN INSIDE A BUILDING.

STAY TUNED TO NOAA WEATHER RADIO OR LOCAL MEDIA OUTLETS FOR THE
LATEST SEVERE WEATHER INFORMATION.

LAT...LON 3824 9534 3842 9542 3852 9519 3859 9506
      3840 9506 3839 9504 3825 9505 3820 9517
TIME...MOT...LOC 0642Z 232DEG 38KT 3843 9515

$$

BLAIR
000 
WWUS53 KTOP 080654
SVSTOP

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE TOPEKA KS
1254 AM CST TUE JAN 8 2008

KSC003-059-080704-
/O.EXP.KTOP.SV.W.0001.000000T0000Z-080108T0700Z/
FRANKLIN-ANDERSON-
1254 AM CST TUE JAN 8 2008

...THE SEVERE THUNDERSTORM WARNING FOR NORTHEASTERN ANDERSON AND
SOUTHEASTERN FRANKLIN COUNTIES HAS EXPIRED...

AT 1254 AM CST...NATIONAL WEATHER SERVICE RADAR INDICATED THAT THE
SEVERE THUNDERSTORM THAT PROMPTED THE WARNING HAD EXITED THE AREA...
THUS THE WARNING HAS BEEN ALLOWED TO EXPIRE.

RADAR INDICATED THAT MODERATE RAIN AND GUSTY WINDS WERE STILL 
POSSIBLE ACROSS THE AREA.

STAY TUNED TO NOAA WEATHER RADIO OR LOCAL MEDIA OUTLETS FOR THE
LATEST SEVERE WEATHER INFORMATION.

LAT...LON 3824 9534 3842 9542 3852 9519 3859 9506
      3840 9506 3839 9504 3825 9505 3820 9517
TIME...MOT...LOC 0654Z 232DEG 38KT 3851 9502

$$

BLAIR

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Topeka, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at Jan 7, 3:58 PM CST, 8 hours 28 minutes earlier.

Area forecast discussion, Jan 7, 3:58 PM CST, 8 hours 28 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TOPEKA KS
358 PM CST MON JAN 7 2008

.DISCUSSION...

INTERESTING FORECAST FOR TONIGHT AND TUESDAY. LATEST WATER VAPOR
LOOP AND PROFILERS SHOW A 70 KT JET AT 500 MB ACROSS OKLAHOMA ACROSS
SOUTHEAST KANSAS INTO SOUTHWEST MISSOURI THIS AFTERNOON. BROAD UPPER
TROUGH WAS OVER THE WESTERN STATES WITH A SERIES OF SHORTWAVES
ROTATING THROUGH THE TROUGH AND AIMING FOR THE PLAINS. FRONTAL
BOUNDARY HAS MOVED BACK SOUTH A LITTLE THIS AFTERNOON WITH THE FRONT
AT 21Z ROUGHLY FROM NEAR LAWRENCE TO NEWTON.

LATEST MESO ANALYSIS SHOWS MUCAPES OF 500 J/KG ACROSS EAST CENTRAL
KANSAS. MOST OF THE CONVECTIVE ACTIVITY HAS DEVELOPED SOUTHEAST OF
THE CWA THIS AFTERNOON. WILL KEEP A CHANCE FOR THUNDERSTORMS THIS
EVENING ACROSS EAST CENTRAL KANSAS WITH FRONT IN THE AREA AND
ANOTHER SHORTWAVE EJECTING NORTHEAST FROM NEW MEXICO THIS EVENING. A
STRONGER WAVE MOVES OUT OVERNIGHT AND DEVELOPS A SURFACE LOW ALONG
THE FRONT IN THE PANHANDLE THEN IT RIDES THE FRONT NORTHEAST INTO
ILLINOIS BY 12Z TUESDAY. AMOUNT COLD AIR BEHIND THE FRONT IS STILL A
QUESTION MARK AS TO HOW COOL THE LAYER THICKNESS PROFILES WILL GET
FOR A CHANGE OVER TO SNOW TONIGHT ACROSS NORTH CENTRAL KANSAS. TOOK
A COMBINATION OF THE ECMWF...UKMET AND GFS THERMAL PROFILES FOR
TONIGHT. A DEFORMATION ZONE WILL FORM LATE TONIGHT ACROSS EAST
CENTRAL BACK INTO CENTRAL KANSAS WITH STRIPE OF ACCUMULATING SNOW
POSSIBLE AROUND AN INCH OR SO. WENT WITH A MIX OF RAIN AND SNOW
AFTER MIDNIGHT ACROSS NORTHEAST KANSAS AND RAIN SOUTH OF THE
TURNPIKE. LOWS TONIGHT WILL DROP DOWN TO AROUND FREEZING IN
NORTHEAST KANSAS WITH UPPER 30S SOUTHEAST OF I-35.

FOR TUESDAY THE FORCING WITH THE UPPER TROUGH WILL MOVE EAST BY LATE
MORNING OR EARLY AFTERNOON. THERMAL PROFILES SUGGEST RAIN AND SNOW
WITH A CHANGE TO ALL SNOW IN PARTS OF NORTHEAST KANSAS BY 15Z.
TEMPERATURES MODIFY IN THE AFTERNOON WITH DECREASING CLOUDS. HIGHS
IN THE LOW TO MID 40S STILL LOOK ON TRACK.

FOR TUESDAY NIGHT THROUGH THURSDAY...SHORTWAVE TROUGH MOVING ACROSS
THE MIDDLE MISSISSIPPI VALLEY TUESDAY EVENING WILL HAVE CONSIDERABLE
SUBSIDENCE BEHIND IT AND CLEARING SKIES.  SURFACE RIDGE THEN MOVES
EWD ACROSS ERN KS TUESDAY NIGHT WITH LIGHTER WINDS.  WINDS THEN TURN
SOUTHERLY ON WEDNESDAY AHEAD OF NEXT SHORTWAVE THAT WILL AFFECT AREA
WEDNESDAY NIGHT INTO THURSDAY.  BOTH NAM AND GFS INTENSIFY THIS
SYSTEM WED NIGHT...WITH BOTH SIMILAR IN MANY FEATURES.
GFS...HOWEVER...HAS CONSIDERABLY MORE QPF ASSOCIATED WITH IT. 12Z
ECMWF COMES IN SIMILAR TO NAM WITH MAIN QPF DEVELOPING EAST OF AREA.
THIS SEEMS PLAUSIBLE AND HAVE GONE WITH THIS MORE CONSERVATIVE
FCST.  THUS...HAVE UPPED POPS ONLY A LITTLE FROM GOING FCST.  PRECIP
TYPE OF SOME DEBATE AS TEMPERATURE PROFILES AT START OF PRECIP
CHANCES WED NIGHT WARM ENOUGH FOR RAIN.  HOWEVER...THICKNESSES
RAPIDLY DROP AS DYNAMIC COOLING TAKES PLACE DURING SYSTEM
INTENSIFICATION.  THUS...HAVE INDICATED MOSTLY SNOW CHANCES FOR
LATER WEDNESDAY NIGHT AND THURSDAY...EVEN THOUGH THE CHANCES FOR
ANYTHING MEASURABLE WILL BE LOW.

THE LONG LONG TERM...FRI-MON...MAIN FEATURES CONTINUE TO BE A
EASTERN PACIFIC RIDGE...AND LONGWAVE TROUGH OVER THE CENTRAL AND
EASTERN UNITED STATES. LOCAL AREA TO REMAIN UNDER NORTHWESTERLY FLOW
THROUGH THE PERIOD. SEVERAL SHORTWAVES WORK THEIR WAY THROUGH THE
FLOW REGIME...AND LONG RANGE MODELS FAIRLY CONSISTENT WITH ONE
ANOTHER HANDLING THE NUMBER OF WAVES EMBEDDED IN THE MEAN FLOW. WEAK
COLD FRONTS WILL ALSO SLIP ACROSS THE LOCAL AREA DURING THIS TIME
FRAME. BUT...PERSISTENT NORTHWESTERLY FLOW BOTH ALOFT AND AT THE
SURFACE WITH LITTLE CHANCE FOR MOISTURE RETURN BETWEEN FRONTAL
PASSAGES...AND CONSISTENT DEPICTION OF BEST LARGE SCALE LIFT TO DROP
SOUTH OF THE LOCAL AREA...HAVE MAINTAINED DRY FORECAST. WEAK COLD
PUSH TO SLIDE IN BEHIND EACH OF THE WEAK FRONTS...AND HAVE COOLED
GOING TEMPERATURES BY A DEGREE OR TWO...BUT CONTINUE TO EXPECT NEAR
NORMAL READINGS THROUGH THE PERIOD.

KONOP

&&

.AVIATION...

VFR CONDITIONS WILL CONTINUE THROUGH 08Z TONIGHT WITH MVFR CIGS AND
VSBYS WITH RAIN DEVELOPING IN THE 08Z-11Z PERIOD. BEYOND 11Z
WIDESPREAD MVFR WITH ISOLD IFR CIGS AND VSBYS WITH SNOW AND RAIN ARE
EXPECTED THROUGH 17Z. FRONT HAS MOVED SOUTH OF KTOP AND KFOE SO
EXPECT A NORTHWEST WIND THROUGH THE PERIOD.

&&

.TOP WATCHES/WARNINGS/ADVISORIES...NONE.

&&
Hazardous weather outlook, Jan 7, 4:10 PM CST, 8 hours 16 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE TOPEKA KS
410 PM CST MON JAN 7 2008

KSZ008>012-020>024-026-034>040-054>056-058-059-081115-
REPUBLIC-WASHINGTON-MARSHALL-NEMAHA-BROWN-CLOUD-CLAY-RILEY-
POTTAWATOMIE-JACKSON-JEFFERSON-OTTAWA-DICKINSON-GEARY-MORRIS-
WABAUNSEE-SHAWNEE-DOUGLAS-LYON-OSAGE-FRANKLIN-COFFEY-ANDERSON-
410 PM CST MON JAN 7 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL...NORTH
CENTRAL AND NORTHEAST KANSAS.

.DAY ONE...TONIGHT

A FEW ISOLATED THUNDERSTORMS ARE POSSIBLE OVER EAST CENTRAL KANSAS
THIS EVENING...MAINLY SOUTHEAST OF INTERSTATE 35.  ACCUMULATING SNOW
IS A GOOD BET ACROSS NORTH CENTRAL KANSAS LATER TONIGHT...BUT
ACCUMULATIONS SHOULD BE AN INCH OR LESS.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

THERE IS A CHANCE FOR LIGHT SNOW ACCUMULATION TUESDAY
MORNING...GENERALLY ALONG AND NORTH OF THE INTERSTATE 70 CORRIDOR.
THERE IS STILL SOME UNCERTAINTY AS TO THE STRENGTH OF THE
STORM...STAY TUNED FOR UPDATES. ANOTHER CHANCE FOR LIGHT SNOW WILL
OCCUR WEDNESDAY NIGHT AND EARLY THURSDAY...AS ANOTHER SYSTEM
INTENSIFIES ACROSS THE CENTRAL UNITED STATES.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS SHOULD NOT BE NEEDED TONIGHT.

In the hours before

Special weather statement, Jan 8, 12:08 AM CST, 18 minutes before
SIGNIFICANT WEATHER ALERT
NATIONAL WEATHER SERVICE TOPEKA KS
1208 AM CST TUE JAN 8 2008

KSZ056-080630-
FRANKLIN-
1208 AM CST TUE JAN 8 2008

THROUGH 1230 AM CST...A THUNDERSTORM WILL MOVE NORTHEAST AT 45 MPH
ACROSS PORTIONS OF EASTERN FRANKLIN COUNTY. NATIONAL WEATHER SERVICE
DOPPLER RADAR INDICATED THIS STORM IS CAPABLE OF PRODUCING PEA SIZE
HAIL. SOME COMMUNITIES THAT COULD BE AFFECTED INCLUDE RANTOUL.

BLAIR
Special weather statement, Jan 8, 12:13 AM CST, 13 minutes before
SIGNIFICANT WEATHER ALERT
NATIONAL WEATHER SERVICE TOPEKA KS
1213 AM CST TUE JAN 8 2008

KSZ058-059-080630-
ANDERSON-COFFEY-
1213 AM CST TUE JAN 8 2008

THROUGH 1230 AM CST...A SMALL CLUSTER OF THUNDERSTORMS WILL MOVE
NORTHEAST AT 50 MPH ACROSS PORTIONS OF EASTERN COFFEY AND ANDERSON
COUNTIES. A 53 MPH WIND GUST WAS REPORTED AT 1205 AM CST NEAR LEROY.
NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED THIS CLUSTER OF
STORMS IS CAPABLE OF PRODUCING PEA SIZE HAIL AND STRONG WINDS OF 40
TO 50 MPH. SOME COMMUNITIES THAT COULD BE AFFECTED INCLUDE LONE
ELM...KINCAID...HARRIS AND GARNETT.

BLAIR

Nearby

Severe Thunderstorm Warnings in Kansas, 2008Every severe thunderstorm warning in 2008

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.